Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 9, 2014, 4:34 PM PDT for Siskiyou County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2014, 4:34 PM PDT (23:34 UTC)
- Expired
- Jul 9, 2014, 5:00 PM PDT
- In force
- 26 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 31 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -511 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244 WUUS56 KMFR 092334 SVRMFR CAC093-100000- /O.NEW.KMFR.SV.W.0004.140709T2334Z-140710T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 434 PM PDT WED JUL 9 2014 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA... * UNTIL 500 PM PDT * AT 429 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE INTERSECTION OF INTERSTATE 5 AND HIGHWAY 96...SOUTH OF HILT AND MOVING SLOWLY TO THE SOUTHEAST. HEAVY RAIN IS LIKELY WITH PONDING OF ROADWAYS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTAGUE. LAT...LON 4187 12237 4170 12251 4183 12272 4195 12262 TIME...MOT...LOC 2332Z 300DEG 6KT 4185 12258 $$ SK
1 follow-up statement
733 WWUS56 KMFR 092357 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 457 PM PDT WED JUL 9 2014 CAC093-100005- /O.EXP.KMFR.SV.W.0004.000000T0000Z-140710T0000Z/ SISKIYOU CA- 457 PM PDT WED JUL 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY WILL EXPIRE AT 500 PM PDT... THE STORM NEAR THE INTERSECTION OF HIGHWAY 96 AND INTERSTATE 5 IS WEAKENING. LAT...LON 4187 12237 4170 12251 4183 12272 4195 12262 TIME...MOT...LOC 2355Z 300DEG 6KT 4183 12254 $$ SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM PDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 9, 2:57 PM PDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PDT WED JUL 9 2014
.DISCUSSION...ISOLATED THUNDERSTORMS HAVE DEVELOPED WITH ABUNDANT
MOISTURE AND WEAK INSTABILITY. THE 12Z MEDFORD SOUNDING SHOWED
1.38 INCHES OF PRECIPITABLE WATER WHICH IS GREATER THAN THE 99TH
PERCENTILE FOR THIS TIME OF YEAR. THE LATEST STORM PREDICTION
CENTER MESOSCALE ANALYSIS SHOWS CAPES AROUND 500 J/KG. THIS
ANALYSIS ALSO SHOWS CONVECTIVE INHIBITION NORTH AND WEST OF MOUNT
ASHLAND WHICH IS WHERE A SHOWER DISSIPATED. THE GREATER
INSTABILITIES ARE OVER SOUTHERN KLAMATH...SISKIYOU...AND MODOC
COUNTIES WHICH MATCH WELL WITH THE STRONGEST THUNDERSTORMS. WE
RECEIVED A REPORT OF ONE-HALF INCH HAIL AND NEARLY ONE-HALF INCH
OF RAIN FROM A STORM THAT PASSED THROUGH TENNANT EARLY THIS AFTERNOON.
A CHALLENGING FORECAST THROUGH THE WEEKEND. ONCE AGAIN THERE WILL
BE HIGHER THAN NORMAL MOISTURE ALONG WITH WEAK INSTABILITY WHICH COULD
PRODUCE ISOLATED THUNDERSTORMS THURSDAY AFTERNOON FROM THE
CASCADES EAST AND SISKIYOUS SOUTH. THURSDAY NIGHT LOOKS INTERESTING
AS A WAVE LIFTS ACROSS CENTRAL CALIFORNIA. THE MODELS SHOW A 250
MB JET OF 60 KNOTS WITH NORTHERN CALIFORNIA IN THE LEFT-FRONT
QUADRANT OF THE JET IN DIFLUENT FLOW. COULD SEE MID LEVEL
INSTABILITY AND THE POSSIBILITY OF THUNDERSTORMS DEVELOPING
OVERNIGHT AND MOVING INTO NORTHERN CALIFORNIA...AND POSSIBLY
SOUTHERN OREGON.
FRIDAY AFTERNOON AND EVENING HAVE THE BEST POTENTIAL FOR
THUNDERSTORMS BUT WITH CAVEATS. THE 250 MB JET IS IN A GOOD
LOCATION TO OUR SOUTHEAST WITH MUCH OF OUR AREA IN DIFLUENT FLOW
ALOFT. THE UPPER TROUGH APPROACHES CLOSE TO PEAK HEATING.
HOWEVER...THE AMOUNT OF INSTABILITY IS IN QUESTION. IF THERE IS A
LOT OF CLOUD COVER FROM MORNING CONVECTION THAT DOES NOT CLEAR
THEN THE INSTABILITY WILL BE LESS BUT IF IT CLEARS IN THE
AFTERNOON THEN THERE WOULD BE MORE THUNDERSTORM DEVELOPMENT AND
POSSIBLY A FEW SEVERE STORMS.
A SOUTHERLY FLOW ALOFT PERSISTS INTO THE WEEKEND WITH ANOTHER LOW
OFFSHORE OF CALIFORNIA APPROACHING ON SUNDAY. ISOLATED
THUNDERSTORMS REMAIN IN THE FORECAST IN THIS PATTERN. A RIDGE
ALOFT BEGINS TO BUILD EARLY NEXT WEEK WHICH MEANS AN ENHANCEMENT
OF THE SUMMER HEAT AND LESS THUNDERSTORM ACTIVITY.
&&
.AVIATION...ISOLATED THUNDERSTORMS EAST OF THE CASCADES AND SOUTH
OF THE SISKIYOUS WILL DISSIPATE NEAR AND AFTER SUNSET. OTHERWISE
VFR CONDITIONS INLAND. AT THE COAST...GUSTY NORTHERLY WINDS WILL
WEAKEN THIS EVENING. IFR CONDITIONS WILL PERSIST AROUND BROOKING
INTO THURSDAY. IFR CONDITIONS WILL RETURN ELSEWHERE AT THE COAST
MAINLY NORTH OF CAPE BLANCO AS FAR INLAND AS THE COQUILLE VALLEY
LATE TONIGHT.
&&
.MARINE...OFFSHORE HIGH PRESSURE CONTINUES WITH A THERMAL TROUGH OF LOW
PRESSURE ALONG THE SOUTHERN OREGON COAST. MODERATE TO STRONG NORTH
WINDS WILL CONTINUE INTO THURSDAY WITH STEEP TO VERY STEEP SEAS
OVER THE WATERS. HIGHEST SEAS AND STRONGEST WINDS WILL BE SOUTH OF
CAPE BLANCO. BOTH WINDS AND SEAS ARE EXPECTED TO DECREASE LATE IN
THE WEEK INTO SATURDAY. THE THERMAL TROUGH PATTERN IS EXPECTED TO
REDEVELOP ON SUNDAY AND STRENGTHEN MONDAY.
&&
FIRE WEATHER...CURRENT VISIBLE AND RADAR IMAGES SHOW ISOLATED
THUNDERSTORMS MAINLY CONFINED TO NORTHERN CAL AND ALONG AND EAST OF
THE CASCADES. MODELS SHOW STORM MOTION WILL BE FROM WEST TO
SOUTHWEST TO EAST TO NORTHEAST. STORMS ARE EXPECTED TO BE SLOW
MOVERS, SO A FEW OF THE HEAVIER CELLS COULD PRODUCE LOCALLY HEAVY
RAIN AND SMALL HAIL GIVEN THAT PWATS REMAIN HIGH FOR THIS TIME OF
YEAR...AROUND 1.00 INCH SOME CLOUDS ARE DEVELOPING AND BUILDING WEST
OF THE CASCADES NEAR THE SISKIYOU/JOSEPHINE COUNTY LINE, BUT THE CAP
IS STRONGER, SO DON'T EXPECT MUCH TO DEVELOP FROM THIS. FORCING FOR
THUNDERSTORMS REMAINS WEAK THURSDAY, BUT THERE'S A SLIGHT CHANCE
AGAIN IN NORTHERN CALIFORNIA AND OVER THE EAST SIDE. THURSDAY NIGHT
THROUGH FRIDAY WILL BE A KEY PERIOD TO WATCH CLOSELY AND MUCH WILL
DEPEND ON THE TIMING. CURRENTLY, THE MODELS ARE IN SIMILAR AGREEMENT
SHOWING STRONG NEGATIVELY TILTED TROUGH MOVING UP FROM NORTHERN CAL
INTO SOUTHWEST OREGON WITH PLENTY OF MONSOONAL MOISTURE BEING
ADVECTED NORTHWARD. THE MODELS SUGGEST MUCH OF THE INSTABILITY COULD
BE ELEVATED AND JET ENERGY AT 250 MB WILL MOVE INTO THE AREA WHICH
COULD RESULT IN MORE FREQUENT STORMS. STEERING WINDS ARE EXPECTED TO
BE FROM THE SOUTH WHICH WILL FAVOR INCREASED THUNDERSTORM COVERAGE
INTO THE VALLEYS WEST OF THE CASCADES. -PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THURSDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT FRIDAY
FOR PZZ350-356.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR
PZZ356-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT FRIDAY
FOR PZZ370-376.
GALE WARNING UNTIL 2 AM PDT THURSDAY FOR PZZ376.
HAZARDOUS SEAS WARNING UNTIL 11 AM PDT THURSDAY FOR PZZ376.
RES/RES/MAPIn the hours before
Local storm report, Jul 9, 2:59 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
259 PM PDT WED JUL 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HEAVY RAIN 4 WSW KLAMATH FALLS 42.19N 121.84W
07/09/2014 M0.31 INCH KLAMATH OR TRAINED SPOTTER
FROM A TSTM IN A TEN MINUTE PERIOD. SOME
SMALL HAIL.
&&
NWS MEDFORD OR
IRIS SYSTEMLocal storm report, Jul 9, 3:19 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT WED JUL 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN 2 SSW YREKA 41.70N 122.65W
07/09/2014 E0.50 INCH SISKIYOU CA TRAINED SPOTTER
PAST 10 MINUTES. STILL POURING. WINDS SW
20MPH. NO HAIL.
&&
NWS MEDFORD OR
IRIS SYSTEMSpecial weather statement, Jul 9, 3:30 PM PDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 330 PM PDT WED JUL 9 2014 CAZ081-092315- CENTRAL SISKIYOU COUNTY CA- 330 PM PDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 415 PM PDT... AT 325 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRENADA...OR 8 MILES SOUTH OF YREKA...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... GRENADA AROUND 350 PM PDT. GAZELLE AROUND 415 PM PDT. LAT...LON 4162 12234 4144 12252 4163 12268 4170 12260 TIME...MOT...LOC 2230Z 307DEG 4KT 4162 12259 JBL
Special weather statement, Jul 9, 3:51 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 351 PM PDT WED JUL 9 2014 CAZ083-085-092330- MODOC COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA- 351 PM PDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MODOC AND SOUTHEASTERN SISKIYOU COUNTIES UNTIL 430 PM PDT... AT 349 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF LAVA LAKE CAMPGROUND...OR 17 MILES NORTH OF DANA...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... LAVA LAKE CAMPGROUND AROUND 420 PM PDT. LAT...LON 4143 12118 4119 12134 4132 12167 4153 12148 TIME...MOT...LOC 2250Z 298DEG 10KT 4136 12150 JBL
Local storm report, Jul 9, 4:11 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
411 PM PDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 1 S YREKA 41.71N 122.63W
07/09/2014 E1.00 INCH SISKIYOU CA TRAINED SPOTTER
PAST 45 MINUTES. TEMP DROPPED FROM 96 TO 63.
&&
GLASERSpecial weather statement, Jul 9, 4:30 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 430 PM PDT WED JUL 9 2014 CAZ081-100015- CENTRAL SISKIYOU COUNTY CA- 430 PM PDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SISKIYOU COUNTY UNTIL 515 PM PDT... AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STORMS 9 MILES NORTH OF YREKA. THESE STORMS ARE MOVING SLOWLY TO THE SOUTH AND EAST. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. PONDING OF WATER ON ROADWAYS IS LIKELY. AREAS AFFECTED BY THIS STORM INCLUDE...INTERSTATE 5 BETWEEN HILT AND YREKA AND HIGHWAY 96 JUST WEST OF INTERSTATE 5. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4182 12249 4176 12261 4195 12285 4199 12266 TIME...MOT...LOC 2327Z 329DEG 2KT 4186 12259 SK
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:36 PM PDT | Special Weather Statement | MFR | Modoc | 39 min |
| Jul 9, 3:30 PM PDT | Special Weather Statement | MFR | Siskiyou | 45 min |
| Jul 9, 4:30 PM PDT | Special Weather Statement | MFR | Siskiyou | 45 min |
| Jul 9, 4:47 PM PDT | Special Weather Statement | MFR | Siskiyou | 43 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.